Alabama, 2002Damaging Wind in Alabama, May 2, 2002
May 2, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 2:00 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, May 2, 2:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU MAY 02 2002
AIR MASS OVER FORECAST AREA REMAINS UNSTABLE AND ANY CAP IS SLOWLY
BEING BROKEN DOWN BY THE AFTERNOON HEATING AND APPROACHING FRONT.
FRONT EXTENDS FROM MIDDLE TN TO AR AND MODELS AGREE IT SHOULD SLOWLY
PUSH INTO AL THROUGH THE NIGHT...AND STALL ACROSS THE CENTRAL PART OF
THE STATE. SOME OF THE STORMS COULD BE SEVERE WITH STRONG WINDS AND
HAIL. ANOTHER IMPULSE WILL MOVE OVER THE NORTHERN THIRD OF THE STATE
ON FRIDAY WITH A CHANCE OF ADDITIONAL SEVERE THUNDERSTORMS. WILL
INDICATE LIKELY POPS NORTH TONIGHT TO CHANCE CENTRAL...CHANCE
FRIDAY...AND LIKLEY ON FRIDAY NIGHT. THE CHANCE OF RAIN WILL DECREASE
ON SATURDAY AND INTO SUNDAY. IN THE EXTENDED HIGH PRESSURE BUILDS
OVER THE SOUTHEAST AND WILL PROBABLY HAVE SOME DAILY CAP. WILL TAKE
OUT ANY MENTION OF PRECIPITATION IN THE NORTH BY WEDNESDAY AND
LEAVE OUT ANY POPS FURTHER SOUTH.
HSV 063/070 058/071 756
BHM 065/073 061/080 656
MGM 068/083 064/083 353
.BHM...NONE.
In the hours before
Special weather statement, May 2, 12:00 PM CST, 4 hours 40 minutes before
ALZ001>050-021901-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU MAY 02 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A COLD FRONT PUSHING SOUTHWARD INTO ALABAMA WILL CAUSE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE STATE THIS
AFTERNOON AND TONIGHT. AS CONDITIONS WARM UP THIS AFTERNOON...
AND THE AIR MASS ACROSS ALABAMA BECOMES INCREASINGLY UNSTABLE...SOME
OF THE THUNDERSTORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE.
THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND
CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
THREAT OF SEVERE WEATHER WILL BE PRIMARILY IN THE TENNESSEE VALLEY
THIS AFTERNOON...AND THEN SHIFT INTO CENTRAL ALABAMA TONIGHT.
ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, May 2, 3:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM CLOVERDALE AL 0.88 IN HAIL
05/02/02 LAUDERDALE SPOTTER REPORT OF NICKEL
SIZE HAIL - RELAYED BY
LAUDERDALE EMA OFFICE.Local storm report, May 2, 4:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM ANDERSON AL 0.88 IN HAIL
05/02/02 LAUDERDALE SPOTTER REPORT OF NICKEL
SIZE HAIL. REPORT
RELAYED BY LAUDERDALE
COUNTY EMA.
0501 PM LEXINGTON AL 0.88 IN HAIL
05/02/02 LAUDERDALE NICKEL SIZE HAIL EAST OF
LEXINGTON.Thunderstorm Wind, Limestone
- When
- May 2, 4:40 PM CST
- Where
- Limestone County, 7 mi S of Ardmore
- Measured
- 60 kt (69 mph)
- Property damage
- $20,000
- Reported by
- POST OFFICE
- Coordinates
- 34.900, -86.850
A roof was blown off a home 7 miles south of Ardmore. The home was located on SR 251.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 2 to 4, 20022 deaths · $90 million · 1.5 in hail · 8 events
- Flash Flood and Hail in Virginia, May 2 to 3, 20022 deaths · $25 million · 1 in hail · 4 events
- Rip Currents in Florida, May 2 to 3, 20022 deaths · 2 events
- Flooding in Kentucky, May 2 to 4, 20021 death · $6.3 million · 4 events
- Flash Flooding and Hail in Virginia, May 2, 20021 injured · $1.1 million · 3 in hail · 78 events
- Tornado in Maryland, May 2, 2002$330,000 · F2 · 1 event
- Flood in Pennsylvania, May 2, 20021 death · 1 event
- Hail in Illinois, May 2, 2002$3.1 million · 2 in hail · 3 events
- Flash Flooding in West Virginia, May 2, 2002$1.0 million · 6 events
- Tornadoes and Hail in Virginia, May 2, 20021 injured · $124,000 · F0 · 40 events
- Flooding and Hail in Georgia, May 2 to 3, 2002$22,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Virginia, May 2, 2002$107,000 · 2.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294467.